Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 167, NWS North Platte, NE

July 7, 20204 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2020, 1:18 AM CDT for 4 counties in Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 1:18 AM CDT (06:18 UTC)
Expired
Jul 7, 2020, 2:00 AM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Boyd County, NE, Holt County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 146 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:02 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

556 
WUUS53 KLBF 070618
SVRLBF
NEC015-089-103-149-070700-
/O.NEW.KLBF.SV.W.0167.200707T0618Z-200707T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
118 AM CDT Tue Jul 7 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northern Rock County in north central Nebraska...
  Northern Holt County in north central Nebraska...
  Southeastern Keya Paha County in north central Nebraska...
  Southern Boyd County in north central Nebraska...

* Until 200 AM CDT.

* At 118 AM CDT, severe thunderstorms were located along a line
  extending from Naper to 6 miles southwest of Wewela, moving
  southeast at 45 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  O'neill, Bassett, Spencer, Springview, O'Neill, Atkinson, Stuart,
  Butte, Lynch, Newport, Bristow, Emmet, Dustin, Monowi, Hull Lake
  State Wildlife Management Area, Thomas Creek State Wildlife
  Management Area, Mariaville, Opportunity, Midway and Anncar.

This includes the following highways...
 Highway 183 between mile markers 173 and 182, and between mile
markers 211 and 215.
 Highway 20 between mile markers 255 and 311.
 Highway 281 between mile markers 181 and 217.
 Highway 12 between mile markers 50 and 51, and between mile markers
106 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4242 9830 4243 9954 4266 9968 4273 9968
      4273 9972 4285 9979 4284 9960 4293 9901
      4291 9836 4288 9831
TIME...MOT...LOC 0618Z 314DEG 40KT 4295 9911 4294 9987 

HAIL...0.75IN
WIND...70MPH
 
$$

Snively
1 follow-up statement
012 
WWUS53 KLBF 070643
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
143 AM CDT Tue Jul 7 2020

NEC015-089-103-149-070700-
/O.CON.KLBF.SV.W.0167.000000T0000Z-200707T0700Z/
Rock NE-Holt NE-Keya Paha NE-Boyd NE-
143 AM CDT Tue Jul 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHERN ROCK...NORTHERN HOLT...SOUTHEASTERN KEYA PAHA AND
SOUTHERN BOYD COUNTIES...

At 143 AM CDT, severe thunderstorms were located along a line
extending from near Spencer to 11 miles northeast of Stuart to 8
miles east of Springview, moving southeast at 60 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
O'Neill, Bassett, Spencer, Springview, Atkinson, Stuart, Butte, 
Lynch, Newport, Bristow, Emmet, Dustin, Monowi, Hull Lake State 
Wildlife Management Area, Thomas Creek State Wildlife Management 
Area, Mariaville, Opportunity, Midway and Anncar.

This includes the following highways...
 Highway 183 between mile markers 173 and 182, and between mile
markers 211 and 215.
 Highway 20 between mile markers 255 and 311.
 Highway 281 between mile markers 181 and 217.
 Highway 12 between mile markers 50 and 51, and between mile markers
106 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4242 9830 4243 9954 4266 9968 4273 9968
      4273 9972 4285 9979 4284 9960 4293 9901
      4291 9836 4288 9831
TIME...MOT...LOC 0643Z 315DEG 51KT 4294 9869 4276 9904 4282 9959 

HAIL...0.75IN
WIND...70MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:52 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 6, 11:52 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1152 PM CDT Mon Jul 6 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 344 PM CDT Mon Jul 6 2020

A frontal passage and weak mid-level shortwave will help to trigger
some scattered thunderstorms across portions of northern Nebraska.
For the most part, the best instability (CAPE over 2000 J/kg and the
steepest lapse rates) will be just north of the the Nebraska border
in southern South Dakota. Enough uncertainty exists in thunderstorm
placement , though, that a few stronger or isolated severe storms
could drift south and impact north central Nebraska. The main
threats with these storms will be large hail, brief gusty winds, and
brief heavy rainfall. Thunderstorms are expected to initiate across
South Dakota by late afternoon and finally impact our area after 7pm
CDT. Thunderstorms will gradually diminish over the overnight as
they encounter a more stable airmass.

Dry weather returns Tuesday morning before another round of
thunderstorms are possible late Tuesday afternoon through the
evening. These storms will be triggered by a surface trough and will
impact mainly the eastern Panhandle and into portions of southwest
Nebraska. Instability will be limited and confidence in mature
thunderstorm development is low. Main concern with these storms will
be strong wind gusts as storms quickly develop and dissipate before
large hail can develop. Timing for thunderstorms will mainly be
after 00Z and end by 06Z.

.LONG TERM...(Wednesday through Monday)
Issued at 344 PM CDT Mon Jul 6 2020

A better chance of thunderstorms arrives on Wednesday afternoon and
into the evening as a cold front gets dragged across the northern
Plains. Current guidance shows severe thunderstorms will impact much
of the forecast area. Best times for thunderstorms will be between
1pm CDT and midnight CDT. Heavy rainfall and large hail is expected
out of these storms initially. Strong winds will become more of a
threat as the event evolves and thunderstorms move eastward. While
this event looks very probable, there is still some uncertainty in
the timing and location of strongest storms. This will be ironed out
over the next couple forecasts.

There is another chance for afternoon/evening thunderstorms on
Thursday and Saturday, there is still plenty of uncertainty to
warrant much more than low chance pops (30%) in the forecast at this
time. Drier weather returns for Sunday as high pressure builds back
into the area.

Plenty of warm air advection into the region will keep surface
temperatures in the 90s through the end of next week. The warmest
temperatures will be across western and southwest Nebraska (mid 90s
to low 100s) where the strongest warm air surge is expected.
Elsewhere, temperatures remain in the low to mid 90s. Heat indices
will still be close to reaching heat advisory criteria especially on
Wednesday and Saturday. Will need to monitor this closely over the
next couple days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1151 PM CDT Mon Jul 6 2020

Thunderstorms will be possible in the vicinity of the KLBF
terminal through 07z and thunderstorms will be possible at the
KVTN terminal through 08z tonight. Otherwise, expect scattered to
broken high clouds tonight, and clear skies on Tuesday.
Thunderstorms should remain off to the west and north of the KLBF
and KVTN terminals for Tuesday night.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Jul 6, 3:09 PM CDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Mon Jul 6 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Mon Jul 6 2020 /209 PM MDT Mon Jul 6 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms will affect parts of the
Panhandle, Sandhills, and north central Nebraska. The greatest
chances of severe storms will be north of Highway 20. The main
hazards of these storms will be large hail, strong winds, and
brief downpours that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Additional thunderstorm chances exist Tuesday evening in western
Nebraska, mainly along and west of Highway 83, and Wednesday
evening for the Sandhills and eastward. A few storms each evening
may be severe with large hail and strong winds being the primary
concerns. Storm chances will continue into Thursday and Friday, at
this time severe weather chances remain uncertain.

Near critical fire weather conditions are possible on Tuesday,
with the combination of hot temperatures and low relative
humidity expected.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Gomez

In the hours before

Special weather statement, Jul 6, 10:31 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
1031 PM CDT Mon Jul 6 2020

NEZ009-010-027-028-070415-
Loup NE-Holt NE-Garfield NE-Rock NE-
1031 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...EASTERN
LOUP...GARFIELD AND SOUTHWESTERN HOLT COUNTIES UNTIL 1115 PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Calamus Reservoir State Recreation Area, or 19 miles
north of Taylor, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burwell, Calamus Reservoir State Recreation Area, Homestead Knolls
Campground, Virginia Smith Dam, Horseshoe Bend Lake, Hannamon Bayou
Campground, Nunda Shoal Campground, Deverre, Valley View Flat
Campground, Kent Diversion Dam State Wildlife Management Area and
Gables.

This includes Highway 183 between mile markers 133 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4202 9947 4213 9933 4191 9878 4178 9898
      4175 9929
TIME...MOT...LOC 0330Z 311DEG 26KT 4205 9933

CDC
Special weather statement, Jul 6, 11:15 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
1115 PM CDT Mon Jul 6 2020

NEZ025-026-036>038-070500-
Custer NE-McPherson NE-Thomas NE-Blaine NE-Logan NE-
1115 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...SOUTHEASTERN MCPHERSON...
NORTHWESTERN CUSTER...SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS
COUNTIES UNTIL MIDNIGHT CDT...

At 1114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Thedford to near Ringgold.
Movement was east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Stapleton, Dunning, Halsey, Gandy, Ringgold, Logan, Highway 83
crossing The Dismal River, Linscott, Shanklin Bluff, Tarboz Lake,
Hoagland and Brown Lake.

This includes the following highways...
 Highway 2 near mile marker 222, between mile markers 225 and 227,
and between mile markers 229 and 247.
 Highway 92 between mile markers 208 and 228, and between mile
markers 237 and 243.
 Highway 97 between mile markers 20 and 26.
 Highway 83 between mile markers 109 and 140.

LAT...LON 4182 9991 4142 10029 4143 10098 4195 10048
TIME...MOT...LOC 0414Z 287DEG 28KT 4188 10046 4150 10083

CDC
Special weather statement, Jul 7, 12:00 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
1200 AM CDT Tue Jul 7 2020

NEZ025-037-038-070530-
Custer NE-Thomas NE-Logan NE-
1200 AM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...NORTHWESTERN
CUSTER AND SOUTHEASTERN THOMAS COUNTIES UNTIL 1230 AM CDT...

At 1159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Halsey to near Stapleton.
Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Logan, Shanklin Bluff, Tarboz Lake, Hoagland and Brown Lake.

This includes the following highways...
 Highway 2 near mile marker 248.
 Highway 83 between mile markers 115 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4173 9999 4147 10023 4154 10066 4174 10048
TIME...MOT...LOC 0459Z 314DEG 15KT 4172 10040 4153 10055

CDC
Special weather statement, Jul 7, 12:09 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
1209 AM CDT Tue Jul 7 2020

NEZ059-070530-
Lincoln NE-
1209 AM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
1230 AM CDT...

At 1208 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of North Platte Airport to 8
miles southwest of Maxwell. Movement was southeast at 20 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Brady, Maxwell, Keith, Jeffrey Canyon State Wildlife Management Area
and Cottonwood Canyon State Wildlife Management Area.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 182 and 198.
 Highway 83 between mile markers 97 and 98.

LAT...LON 4120 10035 4090 10039 4098 10070 4133 10063
TIME...MOT...LOC 0508Z 298DEG 21KT 4127 10053 4098 10061

CDC
Special weather statement, Jul 7, 12:30 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
1230 AM CDT Tue Jul 7 2020

NEZ005-006-070600-
Eastern Cherry NE-Keya Paha NE-
1230 AM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND WESTERN
KEYA PAHA COUNTIES UNTIL 100 AM CDT...

At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Colome to 6 miles northeast
of Lakeview. Movement was southeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Valentine, Springview, Norden, Burton, Sparks and Smith Falls State
Park.

This includes the following highways...
 Highway 183 between mile markers 211 and 225.
 Highway 20 between mile markers 187 and 200.
 Highway 97 between mile markers 137 and 141.
 Highway 83 between mile markers 213 and 222.
 Highway 12 between mile markers 1 and 65.

LAT...LON 4300 9954 4276 9965 4286 10016 4280 10079
      4299 10070
TIME...MOT...LOC 0529Z 293DEG 49KT 4341 9963 4317 10064

CDC
Special weather statement, Jul 7, 12:32 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
1232 AM CDT Tue Jul 7 2020

NEZ037-038-059-070615-
Custer NE-Lincoln NE-Logan NE-
1232 AM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...SOUTHEASTERN
LOGAN AND WESTERN CUSTER COUNTIES UNTIL 115 AM CDT...

At 1232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Arnold to 8 miles
northeast of Wellfleet. Movement was east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Arnold, Brady, Maxwell, Anselmo, Keith, Logan, Cottonwood Canyon
State Wildlife Management Area, Etna, Milldale, Jeffrey Canyon State
Wildlife Management Area, Tarboz Lake, Pleasant Hill, Hoagland,
Finchville and Vroman.

This includes the following highways...
 Highway 2 between mile markers 254 and 260.
 Highway 92 between mile markers 235 and 267.
 Interstate 80 in Nebraska between mile markers 186 and 208.
 Highway 83 between mile markers 57 and 58.

LAT...LON 4076 10076 4163 10037 4168 9981 4104 10005
      4104 10023 4075 10022
TIME...MOT...LOC 0532Z 255DEG 11KT 4152 10026 4081 10058

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:05 PM CDTSpecial Weather StatementLBFHolt40 min
Jul 6, 7:45 PM CDTSpecial Weather StatementLBFBrown45 min
Jul 6, 7:47 PM CDTSpecial Weather StatementLBFWheeler43 min
Jul 6, 7:55 PM CDTSevere Thunderstorm WarningLBFCherry50 min
Jul 6, 8:00 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden45 min
Jul 6, 8:07 PM CDTSpecial Weather StatementLBFSheridan53 min
Jul 6, 8:17 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry28 min
Jul 6, 8:38 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Keith, Sheridan52 min
Jul 6, 8:48 PM CDTSpecial Weather StatementLBFBrown42 min
Jul 6, 9:02 PM CDTSpecial Weather StatementLBFDeuel43 min
Jul 6, 9:20 PM CDTSpecial Weather StatementLBFBrown40 min
Jul 6, 9:21 PM CDTSpecial Weather StatementLBFArthur, Grant, Hooker, Keith, McPherson39 min
Jul 6, 9:50 PM CDTSpecial Weather StatementLBFArthur, Hooker, McPherson40 min
Jul 6, 9:51 PM CDTSpecial Weather StatementLBFKeith, Perkins39 min
Jul 6, 9:53 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Garfield, Loup, Rock37 min
Jul 6, 10:31 PM CDTSpecial Weather StatementLBFGarfield44 min
Jul 6, 11:15 PM CDTSpecial Weather StatementLBFLogan, Thomas45 min
Jul 6, 11:42 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan48 min
Jul 7, 12:00 AM CDTSpecial Weather StatementLBFLogan30 min
Jul 7, 12:09 AM CDTSpecial Weather StatementLBFLincoln21 min
Jul 7, 12:30 AM CDTSpecial Weather StatementLBFKeya Paha30 min
Jul 7, 12:32 AM CDTSpecial Weather StatementLBFLogan43 min
Jul 7, 12:47 AM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha58 min
Jul 7, 1:59 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock61 min
Jul 7, 2:33 AM CDTSpecial Weather StatementLBFBoyd27 min
Jul 7, 2:58 AM CDTSpecial Weather StatementLBFAntelope17 min
Jul 7, 5:26 PM CDTSpecial Weather StatementLBFSheridan49 min
Jul 7, 5:56 PM CDTSpecial Weather StatementLBFSheridan64 min
Jul 7, 6:57 PM CDTSpecial Weather StatementLBFSheridan63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.